Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

July 27, 2020El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 27, 2020, 7:21 PM MDT for El Paso County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 7:21 PM MDT (01:21 UTC)
Expired
Jul 27, 2020, 8:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS85 KPUB 280121
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
721 PM MDT Mon Jul 27 2020
 
COZ084-085-280200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
721 PM MDT Mon Jul 27 2020

...SPECIAL WEATHER STATEMENT...

At 718 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elbert to near Ellicott. Movement was
north at 20 mph.

Heavy rain can be expectd with these storms, with rainfall rates of 
1 to 1 1/2 inches per hour. Winds in excess of 30 mph will also be 
possible with these storms.

Locations impacted include...
Ellicott, Peyton and rural areas of north eastern El Paso County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10433 3871 10432 3897 10448 3913 10448
      3913 10440
TIME...MOT...LOC 0118Z 169DEG 16KT 3919 10446 3883 10435 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 27, 3:09 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 27, 3:09 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Mon Jul 27 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 306 PM MDT Mon Jul 27 2020

Currently...

Quite a few showers and isold thunder was occurring over the plains.
Some of these relatively small showers were packing a punch, as
several reports a quick inch of rain has occurred via gauge and
spotter reports. Over the mtns the activity was more isolated but a
few red pixels have started to show up in the last several volume
scans. Obs show the atmosphere was quite moist as pwats per sat pix
estimation were running about 150% above normal. Dewpts were in the
mid 50s to mid 60s across the plains and 50s in the valleys. CDOT
pics and pics on twitter show some flooding along the US50 corridor
east of La Junta and in Lamar.

Rest of today and into tonight...

Main concern is flash flooding, with the primary concern over the
burn scars. Guidance continues to indicate the best potential for
heavy rain is going to occur in the Decker/Hayden Pass Burn scar
areas, although a large area in Saguache county and Fremont county
may get quite a bit for heavy rain per latest several HRRR runs.
Will have to also keep a close eye on the plains as they storms are
very efficient rain producers, and have already caused high water in
places.

Short range guidance shows the activity over the plains should
gradually decrease as it moves southeast. Over the mtns, showers and
storms will continue to increase, especially in areas from N Saguache
county, western Fremont county and Chaffee county. This increasing
rainfall will have the potential to cause flash flooding, especially
in the burn scar areas. Areas of heavy rain capable of causing
flooding will also occur in the San Juans.

The showers and storms will likely continue in the mtns, especially
along the divide, into the late evening and overnight hours. Over
the plains, only isolated activity is anticipated.

Tomorrow...

Weather will return to a more classic pattern as storms will initiate
in the mtns by late morning, with a band of showers and storms
moving out onto the plains by afternoon. The only difference is that
there will be a lot more moisture in the air then usual so we are
likely going to have some flash flood problems in the mtns and
plains tomorrow. Although storm should be moving to the east at a
steady clip tomorrow, flash flooding will still be an issue over the
burns scars.

Guidance is hinting at a pretty robust MCV moving along the US50
corridor and this may lead to flash flooding issues over the US50
lower ark rvr valley area during the late afternoon and evening
time period.

Drier air should begin to move into the mtns by mid afternoon
tomorrow, decreasing the heavy rain threat over the higher terrain.

Since there is uncertainty in the guidance, will let later shifts
decided if a flash flood watch is warranted for tomorrow. \/HOdanish

.LONG TERM...(Tuesday night through Monday)
Issued at 306 PM MDT Mon Jul 27 2020

On Wed the upper level ridge center is expected to be over
western AZ, with much drier conditions over southern CO.  Just some
isolated showers/storms will be possible, mainly over the far
southeast plains and maybe over El Paso County and some of the mtns.
With drier air in place, the temps will be warmer, with highs in the
upper 80s and lower 90s over the plains, and in the upper 70s and
lower 80s in the high valleys.

Thu the upper ridge remains centered west of CO and a disturbance is
forecast to move thru eastern CO, NE and KS during the afternoon and
evening.  With this disturbance, there may be some isolated to
scattered storms over the far eastern areas.  Afternoon low level
upslope flow on Thu may help a few storms develop along the eastern
mtns as well.  High temps Thu may be just a couple/few degrees
cooler than Wed over the plains, and slightly warmer in the high
valleys.

Fri and Sat the upper ridge center is forecast to be over northern
AZ.  It look fairly dry over southern CO on Fri with maybe just some
isolated or scattered showers/storms over the higher terrain.  Then
on Sat the models show a disturbance in the flow coming over the top
of the ridge.  The models disagree on the strength and the mstr
expected over southern CO, but there could be scattered pcpn over
and near the mtns.  For Sun and Mon the area remains on the front
side of the upper high which is forecast to be centered over UT and
AZ, with enough moisture over our area for at least scattered
afternoon/evening pcpn, mainly over and near the mtns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 306 PM MDT Mon Jul 27 2020

Afternoon showers and tstorms will be possible the rest of today and
tomorrow. Locally heavy rain and gusty winds will be possible both
time periods. Some low clouds will be possible at KCOS and KALS late
tonight into tomorrow morning. A fairly robust line of convection
may move across KCOS and KPUB late tomorrow afternoon or early
tomorrow evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ061-062-067-
068-072>075-077-079-080-087.

&&

SHORT TERM...HODANISH
LONG TERM...28
AVIATION...HODANISH
Hazardous weather outlook, Jul 27, 11:01 AM MDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Mon Jul 27 2020

COZ058>089-093>099-281715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Mon Jul 27 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Heavy rain will once again be possible today, especially over the
mountains along the Continental Divide, and the Sangre De Cristo
mountains. Another area of locally heavy rain may occur over the
far southeast plains, especially across eastern Las Animas, Bent,
Prowers and Baca Counties.

Flash flooding occurred across the Spring and Decker burn scars
yesterday, and flash flooding will once again be possible across
all of the burn scars this afternoon and evening. Folks who live
in and near any burn scar should be prepared to move to higher
ground if flash flooding occurs.

All thunderstorms today will be capable of dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Locally heavy rainfall will be possible on Tuesday afternoon over
the eastern mountains and all of the southeast Colorado plains.
the potential for flash flooding will remain high, especially over
area burn scars, the Colorado Springs and Pueblo urban areas, and
along the US-50 corridor in the lower Arkansas River Valley.
Locations that have seen heavy rain over the last few days will be
particularly susceptible to flash flooding.

Scattered showers and thunderstorms will remain in the forecast
from Wednesday into Sunday. Lightning, wind gusts to near 45 mph
and locally heavy rainfall will be the primary risks each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the entire region.

Hodanish

In the hours before

Local storm report, Jul 27, 5:19 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
519 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       6 NNW PETERSON AFB      38.91N 104.72W
07/27/2020  M0.50 INCH       EL PASO            CO   PUBLIC

            1/2 INCH OF RAIN IN 20 MINUTES. LIGHT RAIN
            CONTINUES.

&&

MW
Local storm report, Jul 27, 5:32 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       4 S GRANADA             38.01N 102.31W
07/27/2020  M1.40 INCH       PROWERS            CO   TRAINED SPOTTER

&&

MW
Special weather statement, Jul 27, 6:20 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
620 PM MDT Mon Jul 27 2020

COZ067-068-070-071-280100-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
620 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE...WEST CENTRAL COSTILLA AND EASTERN CONEJOS
COUNTIES UNTIL 700 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm over
Capulin, or 19 miles southwest of Alamosa, moving northeast at 10
mph.

Heavy rain with rainfall rates of 1 to 2 inches per hour will
accompany this storm. Winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Alamosa, Manassa, Sanford, La Jara, Antonito, Romeo, Alamosa East,
Capulin, Conejos and Bountiful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3704 10612 3734 10634 3761 10590 3720 10558
TIME...MOT...LOC 0019Z 239DEG 15KT 3727 10613

mw
Local storm report, Jul 27, 6:59 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
659 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      BLANCA                  37.44N 105.52W
07/27/2020                   COSTILLA           CO   EMERGENCY MNGR

            A FEW COUNTY ROADS WERE WASHED OUT DUE TO
            HEAVY RAINS FROM THUNDERSTORMS IN BLANCA,
            CO.

&&

GH
Special weather statement, Jul 27, 7:04 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
704 PM MDT Mon Jul 27 2020

COZ067-069>072-280145-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
704 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALAMOSA...EASTERN RIO
GRANDE...SOUTH CENTRAL SAGUACHE AND NORTHERN CONEJOS COUNTIES UNTIL
745 PM MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monte Vista, or 17 miles west of Alamosa, moving northeast at 15 mph.

Very heavy rain can be expected with this storm, with rainfall rates
of 1 to 1 1/2 inches per hour at times. Winds in excess of 40 mph
will also be possible with this storm.

Locations impacted include...
Alamosa, Monte Vista, Center, Del Norte, Hooper, San Luis Lake,
Mosca, Alamosa East and Great Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3736 10617 3766 10637 3798 10586 3759 10555
TIME...MOT...LOC 0102Z 238DEG 21KT 3757 10617

mw
Special weather statement, Jul 27, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
721 PM MDT Mon Jul 27 2020

COZ084-085-280200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
721 PM MDT Mon Jul 27 2020

...SPECIAL WEATHER STATEMENT...

At 718 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elbert to near Ellicott. Movement was
north at 20 mph.

Heavy rain can be expectd with these storms, with rainfall rates of
1 to 1 1/2 inches per hour. Winds in excess of 30 mph will also be
possible with these storms.

Locations impacted include...
Ellicott, Peyton and rural areas of north eastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10433 3871 10432 3897 10448 3913 10448
      3913 10440
TIME...MOT...LOC 0118Z 169DEG 16KT 3919 10446 3883 10435

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:20 PM MDTSpecial Weather StatementPUBConejos40 min
Jul 27, 7:04 PM MDTSpecial Weather StatementPUBAlamosa41 min
Jul 28, 3:37 PM MDTSpecial Weather StatementPUBFremont23 min
Jul 28, 4:17 PM MDTSpecial Weather StatementPUBCuster28 min
Jul 28, 4:49 PM MDTSpecial Weather StatementPUBPueblo26 min
Jul 28, 5:12 PM MDTSpecial Weather StatementPUBPueblo33 min
Jul 28, 5:46 PM MDTSpecial Weather StatementPUBHuerfano29 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.